Supplement Has Unknown Effects on Young Athletes
Creatine Dietary Supplement
Adolescent athletes who take creatine to "bulk up" should do so with caution.
Creatine monohydrate, a dietary supplement often marketed as a way to enhance athletic performance and to increase weight, muscle size and strength, could cause health problems for some adolescents.
"Creatine is found naturally in the body and is essential for your muscles during quick, high-intensity exercise, said Dr. Joseph Chorley, an assistant professor of pediatrics, adolescent and sports medicine at Baylor College of Medicine in Houston. "However, there are no quality safety tests that define its short-term and long-term side effects."
It is generally considered safe for adult athletes, however, there is little information about potential health risks for young athletes. Creatine is produced by the liver, kidneys and pancreas, and is also found in fish and meat
Creatine works in the body by delivering a three- to 10-second energy boost to the muscles, allowing you to reach your maximum effort while exercising. However, when muscles run out of creatine, the body relies on its natural supply of carbohydrates for energy, causing muscles to tire. The most common side effects are muscle tears, kidney disorders, dehydration, diarrhea and cramping.
"For parents who are concerned that their child might be using creatine, their worry is appropriate," Chorley said. "We do not have a clear idea of what adverse reactions could occur, nor do we know how creatine could interact with prescription medications."
To increase size and performance, Chorley recommends following a properly balanced diet and adequate fluid intake as well as planned strength training.